Alert archive / Missouri / Flash Flood Warnings in 2022

Flash Flood Warning 24, NWS Springfield, MO

May 18, 2022Stone County, Missouri

NWS Springfield, MO issued this flash flood warning at May 18, 2022, 11:10 PM CDT for Stone County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2022, 11:10 PM CDT (04:10 UTC)
Expired
May 19, 2022, 4:48 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Stone County, MO

The radar

The Springfield radar (KSGF), 69 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1827 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

829 
WGUS53 KSGF 190410
FFWSGF
MOC209-191000-
/O.NEW.KSGF.FF.W.0024.220519T0410Z-220519T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1110 PM CDT Wed May 18 2022

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southern Stone County in southwestern Missouri...

* Until 500 AM CDT.

* At 1110 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 5 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Branson, Kimberling City, Silver Dollar City, Indian Point, 
  Branson West, Shell Knob, Coney Island and Lampe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3670 9358 3670 9331 3667 9331 3664 9331
      3662 9331 3657 9331 3655 9331 3654 9331
      3652 9331 3652 9358

FLASH FLOOD...RADAR INDICATED

$$

EW
1 follow-up statement
310 
WGUS73 KSGF 190948
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
448 AM CDT Thu May 19 2022

MOC209-190958-
/O.CAN.KSGF.FF.W.0024.000000T0000Z-220519T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stone MO-
448 AM CDT Thu May 19 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN STONE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat.

LAT...LON 3670 9358 3670 9331 3667 9331 3664 9331
      3662 9331 3657 9331 3655 9331 3654 9331
      3652 9331 3652 9358

$$

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 18, 10:32 PM CDT, 38 minutes earlier.

Area forecast discussion, May 18, 10:32 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1032 PM CDT Wed May 18 2022

Key Messages:

1. Scattered strong to severe storms possible across far southern
Missouri late this afternoon into the evening.

2. Another round of severe thunderstorms possible late Thursday
morning into the early afternoon.

3. Additional showers and storms Friday into Saturday.

4. Much cooler Saturday and Sunday.

.SHORT TERM...(This evening through Thursday) Issued at 113 PM
CDT Wed May 18 2022

Remnant showers from last night's system pushed eastward into the
Ohio Valley this morning. General clearing has allowed
temperatures to climb into the lower 80s and will top out in the
mid to upper 80s later this afternoon.

Strong to severe storms may begin to fire across far southern
Missouri late this afternoon into the evening. Daytime heating
and moderate to steep mid-level lapse rates will allow instability
to build with MLCAPE values around 3000 J/kg. Indications are
that a weak east- west oriented front/baroclinic zone will focus
convection along the Missouri- Arkansas border where the richest
moisture is. The right entrance region of a 500 mb jet should
provide the forcing for large scale ascent in this region. Weak
low and mid-level flow will keep tornado potential at bay, but
damaging wind gusts, large hail, and localized flash flooding due
to training storms are possible. Storms should subside by midnight
as instability wanes and the upper-level jet shifts eastward.

A quiet overnight will give way to another round of severe storm
potential Thursday morning. An MCV will eject out of the Plains
into southern Missouri, bringing unsettled weather into the
region. More concrete forcing will be present with this round of
storms as a decent mid-level shortwave and jet nose into the area.
Severe development will be conditional upon the timing and
location of boundary layer heating and moisture return. Forecast
hodographs indicate good low-level curvature and veered winds as a
result of a corridor of enhanced low-level shear over SW Missouri.
The 12Z HREF develops 0-3km SRH values in the 275 to 300 range
along with around 2500 J/kg of surface- based CAPE. Given these
conditions, a tornado or two will be possible with these storms,
as highlighted by the 5% risk in the SPC Day 2 Outlook. Otherwise,
large hail and damaging wind gusts will also be possible in any
severe convection. Storms should move east out of our area
throughout the afternoon.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 113 PM CDT Wed May 18 2022

Unsettled conditions Thursday should subside by the evening hours,
making for a quiet night. Expect clearing skies and overnight low
temperatures in the low 70s.

A positively tilted upper level trough is progged to dig across
the western CONUS Friday, producing a surface low across the upper
Midwest region. An attendant cold front draped into the southern
Plains will slowly push southeastward into our area. The expected
timing of this front has slowed a bit from previous forecasts.
Showers and thunderstorms will develop along and ahead of this
front beginning Friday afternoon. Sufficient instability,
moisture, and shear will allow for the potential of severe storm
development, with the limiting factor being limited large-scale
ascent. A fair amount of uncertainty exists regarding the coverage
of storm development. Damaging wind gusts look to be the primary
hazard with this round, along with the potential for large hail.

The front will be slow to exit our area and will linger into
Saturday. Rain coverage looks to be more widespread Saturday compared
to Friday. Expect rainfall totals of 0.50-1.25 inches Friday
through Saturday, with locally higher amounts possible across
areas that see training storms. Showers should exit the area by
Sunday morning.

Temperatures will be much cooler behind the front. Overnight low
temperatures will fall into the mid to upper 40s, with highs only
reaching the mid 60s for Sunday. Otherwise expect clearing skies
and dry conditions.

Most of the day Monday should remain dry, but another upper-level
trough is forecast to dig across the High Plains and bring still
more rain chances late Monday through Tuesday and into Wednesday.
A gradual warming trend looks to take hold through this time
period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1032 PM CDT Wed May 18 2022

A few isolated showers and storms continue to impact portions of
far southern Missouri late this evening. These storms are expected
to dissipated prior to the start of the 6Z TAF period.

Light winds will occur overnight and will then increase out of the
south to southwest and become gusty Thursday morning through the
evening hours.

Additional storms are currently located across western Kansas late
this evening. This activity is expected to continue to move east
and move into the area from west to east late tonight through
Thursday morning. This activity should be weakening as it moves in
but think some form of convection will maintain itself into parts
of the area. Not all the area will be effected.

Additional scattered storms are then possible across the eastern
Ozarks Thursday afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Didio
LONG TERM...Didio
AVIATION...Wise
Hazardous weather outlook, May 18, 10:12 PM CDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1012 PM CDT Wed May 18 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200315-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1012 PM CDT Wed May 18 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

Isolated storms will remain possible across far southern Missouri
through the rest of this evening. Hail up to the size of quarters
and gusty winds will be possible with the strongest storm. These
storms are moving very slowly so locally heavy rainfall and
localized flooding will be possible.

Additional storms currently across the plains are expected to
start moving into extreme southeastern Kansas and far southwestern
Missouri late tonight early Thursday morning, then across the
rest of the area Thursday morning and afternoon. A few strong to
severe storms with gusty winds will be possible along with locally
heavy rainfall with these late night/early morning storms.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Additional severe weather will be possible during the day
Thursday. Large hail and damaging wind gusts will be possible as
a cluster of thunderstorms approaches from the west and moves
through the region.

Unsettled weather will continue into Friday and Saturday due to a
slow moving frontal system that will be positioned across the
Ozarks.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Local storm report, May 18, 9:03 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
903 PM CDT WED MAY 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HAIL             4 SW TABLE ROCK         36.57N 93.35W
05/18/2022  E1.00 INCH       STONE              MO   AMATEUR RADIO

&&

EW
Local storm report, May 18, 9:07 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
907 PM CDT WED MAY 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             4 SW TABLE ROCK         36.57N 93.35W
05/18/2022  E1.50 INCH       STONE              MO   AMATEUR RADIO

&&

EW
Local storm report, May 18, 9:12 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
912 PM CDT WED MAY 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             KIMBERLING CITY         36.64N 93.42W
05/18/2022  E1.75 INCH       STONE              MO   PUBLIC

            RECEIVED PICTURES OF GOLF BALL SIZE HAIL IN
            KIMBERLING CITY.

&&

EW
Local storm report, May 18, 9:30 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 PM CDT WED MAY 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             3 NW KIMBERLING CITY    36.66N 93.45W
05/18/2022  E1.00 INCH       STONE              MO   TRAINED SPOTTER

&&

ML
Local storm report, May 18, 9:37 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
937 PM CDT WED MAY 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             3 SSW THORNFIELD        36.67N 92.67W
05/18/2022  E1.00 INCH       OZARK              MO   PUBLIC

            PUBLIC REPORT RELAYED BY BROADCAST MEDIA.

&&

ML
Local storm report, May 18, 9:51 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
951 PM CDT WED MAY 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             2 WSW NOBLE             36.74N 92.60W
05/18/2022  E1.00 INCH       OZARK              MO   AMATEUR RADIO

&&

ML

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:14 PM CDTSpecial Weather StatementSGFStone31 min
May 18, 8:29 PM CDTSevere Thunderstorm WarningSGFStone, Taney46 min
May 18, 8:36 PM CDTSpecial Weather StatementSGFTaney24 min
May 18, 8:44 PM CDTAreal Flood AdvisorySGFBarry, Stone, Taney6 hr
May 18, 8:50 PM CDTSevere Thunderstorm WarningSGFOzark, Taney40 min
May 18, 9:04 PM CDTSevere Thunderstorm WarningSGFStone, Taney41 min
May 18, 9:23 PM CDTSevere Thunderstorm WarningSGFOzark52 min
May 18, 9:44 PM CDTSevere Thunderstorm WarningSGFBarry, Stone46 min
May 19, 6:26 AM CDTSpecial Weather StatementSGFNewton34 min
May 19, 6:30 AM CDTSpecial Weather StatementSGFBarton30 min
May 19, 6:53 AM CDTSpecial Weather StatementSGFLawrence37 min
May 19, 7:04 AM CDTSpecial Weather StatementSGFVernon26 min
May 19, 7:11 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone27 min
May 19, 7:33 AM CDTSpecial Weather StatementSGFTaney27 min
May 19, 7:41 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Stone, Webster49 min
May 19, 8:20 AM CDTSpecial Weather StatementSGFWebster25 min
May 19, 8:33 AM CDTSpecial Weather StatementSGFLaclede27 min
May 19, 8:48 AM CDTSevere Thunderstorm WarningSGFTexas, Wright42 min
May 19, 8:59 AM CDTRiver Flood WarningSGFSt. Clair71 hr
May 19, 9:03 AM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Maries, Miller, Pulaski42 min
May 19, 9:22 AM CDTSpecial Weather StatementSGFTexas23 min
May 19, 9:39 AM CDTSevere Thunderstorm WarningSGFDent, Maries, Miller, Phelps, Pulaski, Texas39 min
May 19, 12:12 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence, Newton63 min
May 19, 12:56 PM CDTSevere Thunderstorm WarningSGFChristian, Dallas, Greene, Polk49 min
May 19, 1:24 PM CDTRiver Flood WarningSGFVernon36 hr
May 19, 1:24 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster, Wright66 min
May 19, 1:27 PM CDTAreal Flood AdvisorySGFCedar, Dade, Greene, Jasper, Lawrence, Polk6 hr
May 19, 1:43 PM CDTSevere Thunderstorm WarningSGFGreene, Webster, Wright47 min
May 19, 1:45 PM CDTAreal Flood AdvisorySGFChristian, Greene, Laclede, Lawrence, Webster, Wright6 hr
May 19, 2:10 PM CDTSevere Thunderstorm WarningSGFLaclede, Wright50 min
May 19, 2:29 PM CDTAreal Flood WarningSGFWebster, Wright6 hr
May 19, 2:31 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski, Texas59 min
May 19, 2:51 PM CDTTornado WarningSGFPhelps, Pulaski24 min
May 19, 2:56 PM CDTSpecial Weather StatementSGFWright34 min
May 19, 3:03 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFDent, Phelps, Shannon, Texas42 min
May 19, 3:09 PM CDTTornado WarningSGFPhelps51 min
May 19, 3:15 PM CDTAreal Flood WarningSGFLaclede, Phelps, Pulaski, Wright6 hr
May 19, 3:40 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas50 min
May 19, 3:47 PM CDTTornado WarningSGFHowell, Shannon, Texas28 min
May 19, 4:11 PM CDTTornado WarningSGFShannon34 min
May 19, 6:56 PM CDTAreal Flood AdvisorySGFMaries, Phelps, Pulaski6 hr

Nearby

Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.